Tornadoes · United States · Kansas · 2008

EF3 tornado, Laird to Riga, Kansas, May 23, 2008

From Laird to Riga, this EF3 tornado ran 9.0 miles across Ness and Trego counties on May 23, 2008, touching down at 7:29 PM CDT and reaching 715 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 23, 2008
Touchdown
7:29 PM CDT (00:29 UTC)
Lifted
7:52 PM CDT (00:52 UTC)
On the ground
23 minutes
Path length
9.0 miles (14.5 km)
Path width
715 yards (654 m)
Deaths
0
Injuries
0
Counties
Ness and Trego counties
Touchdown point
38.608, -99.876
Lift-off point
38.733, -99.831
Record number
0805231829-01

What the Weather Service recorded

An anonymously strong upper level system allowed everything to come together at the surface to produced what is perhaps the biggest tornado outbreak to ever occur in the Dodge City CWA! Fifty-five tornadoes were documented during that afternoon and evening! Some of the tornadoes were very large and damaging. The character of the supercell thunderstorms that day had similarities to the storms that produced the Greensburg tornado a little over a year after. In fact there was one tornado that was just as large and perhaps could have been just as damaging that was headed towards the small Kiowa county town but fortunately turned and dissipated.

This was a large tornado that produced EF2 damage. It turned northwest towards the end of its life cycle but dissipated before reaching Arnold. Damage was done to trees, large power poles, a large tank, a barn and hay bales.

This was a satellite tornado that moved south on the west side of its large parent tornado. EF2 damage was done to trees (uprooted).

This tornado caused EF3 damage to trees and an old stone home. A farm implement was carried 1/2 mile south of it's original starting point. EF3 damage was also done to trees. Another home sustained EF1 damage. There were numerous power poles taken down and at least 5 head of cattle perished in the tornado. The tornado moved into Trego county at 19:42 CDT.

This tornado moved out of Ness county at 19:42 CDT. EF2 damage was done to trees and fences. Otherwise, this is a sparely populated area (farms and vegetation).

This 1.0 mile wide tornado moved over a sparsely populated area (including vegetation) but did EF2 damage to trees, power poles and a house. A large outbuilding was completely destroyed. Oil tanks ruptured and there were several head of cattle killed. Also a combine was rolled. Since this tornado moved north along a road, there was 2.4 miles of power poles taken down.

This tornado moved over a sparsely populated area but did EF2 damage to trees. It moved northwest towards the end of it's life cycle.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

46 minutes of warning. NWS DDC issued a tornado warning for this county at 23:43 UTC, 46 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 19:16 UTC and running to 01:52 UTC.

Issued (UTC)ExpiredProductOffice
19:16 UTC01:52 UTCTornado WatchDDC
19:57 UTC20:45 UTCSevere Thunderstorm WarningDDC
20:09 UTC20:25 UTCTornado WarningDDC
20:44 UTC21:05 UTCSevere Thunderstorm WarningDDC
21:14 UTC22:00 UTCSevere Thunderstorm WarningDDC
21:45 UTC22:30 UTCTornado WarningDDC
22:33 UTC23:15 UTCTornado WarningDDC
23:14 UTC00:00 UTCTornado WarningDDC
23:43 UTC00:30 UTCTornado WarningDDC
00:00 UTC00:45 UTCTornado WarningDDC
00:02 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:31 UTC01:00 UTCTornado WarningDDC
00:43 UTC01:30 UTCTornado WarningDDC
00:51 UTC01:30 UTCTornado WarningDDC
01:09 UTC02:00 UTCTornado WarningDDC
01:50 UTC02:03 UTCTornado WarningDDC
01:52 UTC06:15 UTCTornado WatchDDC
01:54 UTC03:00 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 23, 2:18 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT FRI MAY 23 2008

.DISCUSSION...

DAYS 1-2...

ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY.

90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING.
MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN.
POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE
WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA.
COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM
PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND
ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED
ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z
ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST
INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF
GARDEN CITY.

ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER
EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS
WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS
LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO
OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS
PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO
WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER
THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG
THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE
THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL
WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR
TORNADOES WILL CONTINUE AS WELL.

SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY
AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER
THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM
CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW
DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING,
ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE
MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE
WEST DUE TO THIS REASON.

SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT
ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL
EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE.
DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS
POSSIBLE BY EVENING THOUGH.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE
PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO
BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS.
MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN
CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE
SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING
SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY
MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO
CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE
POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART
OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP
JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO
INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH
MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN
TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT
H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED
COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A
BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A
SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE
BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE
THURSDAY/FRIDAY TIME FRAME.

AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT
H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH
WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO
THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL
DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL
RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING
TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT
TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A
DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS
BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE
EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND
INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND
ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO
LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY
STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND
GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  92 /  50  20  20  30
GCK  57  88  59  92 /  30  20  10  30
EHA  54  88  58  93 /  10  10  10  30
LBL  59  90  61  92 /  20  20  10  30
HYS  63  88  62  89 /  60  20  30  30
P28  68  91  65  92 /  40  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-
044-061>063-074>076-084>086.

&&

FN30/32/32
Hazardous weather outlook, May 23, 11:35 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT FRI MAY 23 2008

KSZ030-031-043>046-063>066-076>081-086>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1135 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IT APPEARS THAT A REPEAT OF SEVERE WEATHER IS POSSIBLE AGAIN TODAY.
THIS AFTERNOON STORMS WILL LIKELY ERUPT ALONG A DRYLINE THAT SHOULD
STRETCH FROM NEAR SCOTT CITY TO NEAR LIBERAL BY MID AFTERNOON. ANY
STORM THAT DOES DEVELOP COULD BECOME SEVERE VERY QUICKLY. NOT ONLY
WILL THERE BE THE THREAT OF DESTRUCTIVE HAIL BUT THERE WILL ONCE
AGAIN BE THE POSSIBILITY OF SIGNIFICANT TORNADOES, ESPECIALLY AS THE
DRYLINE MOVES SLIGHTLY EAST FROM NEAR DODGE CITY TO WAKEENEY BY 6 PM.

IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS
ISSUED...IMMEDIATE ACTION TO PROTECT LIVE AND PROPERTY SHOULD BE
TAKEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS
SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED...FIRST FROM SCOTT CITY TO NEAR GARDEN CITY
BY 3 PM AND THEN FROM NEAR DODGE CITY TO WAKEENEY AND HAYS BY 6 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-241030-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1135 AM CDT FRI MAY 23 2008 /1035 AM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL COMBINE WITH GUSTY
SOUTH WINDS OF 25 TO 35 MPH TO PRODUCE AN EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER MAY RETURN BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/30

In the hours before

Local storm report, May 23, 7:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             9 N DIGHTON             38.61N 100.47W
05/23/2008  E1.25 INCH       LANE               KS   TRAINED SPOTTER

&&

JRJ
Local storm report, May 23, 7:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          2 S DIGHTON             38.45N 100.47W
05/23/2008                   LANE               KS   TRAINED SPOTTER

            TORNADO REPORTED JUST SOUTHWEST OF DIGHTON.

&&

JRJ
Local storm report, May 23, 7:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          6 N DIGHTON             38.57N 100.47W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ
Local storm report, May 23, 7:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

            A ROPE TORNADO WAS REPORTED 8 MILES TO THE
            WEST-NORTHWEST.

&&

JRJ
Local storm report, May 23, 7:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ
Local storm report, May 23, 7:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          4 NE SHIELDS            38.66N 100.40W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.5 hours before the tornado, 100 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2314 joules per kilogram, CIN -20, lifted condensation level 1449 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
2897 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.5 hours after it, 100 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87324, lifted condensation level 2849 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -66 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87324 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the touchdown began at 00:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:30 UTCHAIL 32 Ese ParkGove, KSRELAYED FROM NSSL.
21:31 UTCTORNADO2 Sw QuinterGove, KSREPORTED BY EMERGENCY MANAGER
21:38 UTCTORNADO2 Nw QuinterGove, KSRELAYED FROM KAKE-TV
21:45 UTCTORNADO2 Nw QuinterGove, KSREPORT RELAYED FROM SPOTTER NETWORK.
21:55 UTCTORNADO2 S DightonLane, KSTORNADO REPORTED JUST SOUTHWEST OF DIGHTON.
22:00 UTCHAIL 325 W WakeeneyGove, KSRELAYED FROM DDC
22:09 UTCTORNADO1 W DightonLane, KSSTORMCHASER REPORTED A TORNADO ON THE GROUND.
22:12 UTCTORNADO3 Sw ShieldsLane, KS
22:15 UTCTORNADO1 Nnw DightonLane, KS
22:21 UTCTORNADO3 Ssw ShieldsLane, KSTHERE WERE TWO BRIEF TOUCHDOWNS.
22:21 UTCTORNADO6 N DightonLane, KS
22:33 UTCTORNADO1 N DightonLane, KSKAKE CHASER REPORTED A ROOF RIPPED OFF A HOME.
22:38 UTCTORNADO10 Sse GoveGove, KS5 MIN DURATION 438 TO 443. MULTIPLE REPORTS RELAYED FROM SPOTTER NETWORK.
22:40 UTCTORNADO8 Nw PendennisGove, KSTORNADO REPORTED ON THE LANE AND GOVE COUNTY LINE EAST OF HWY 23.
22:41 UTCTORNADO7 Ene ShieldsLane, KSA ROPE TORNADO WAS REPORTED 8 MILES TO THE WEST-NORTHWEST.
22:42 UTCTORNADO7 Ene ShieldsLane, KS
22:45 UTCTORNADO14 N DightonLane, KSTORNADO REPORTED ON THE GROUND NEAR THE GOVE AND LANE COUNTY LINE JUST EAST OF HIGHWAY 23.
22:45 UTCTORNADO4 Ne ShieldsLane, KS
22:45 UTCTORNADO8 Ne ShieldsGove, KS
23:14 UTCTORNADO10 Ssw QuinterGove, KSLARGE WEDGE TORNADO
00:00 UTCHAIL 0.8810 Sw Ness CityNess, KS
00:16 UTCTORNADO7 N QuinterSheridan, KSREPORT RELAYED FROM SPOTTER NETWORK.
00:24 UTCTORNADO7 Nw Ness CityNess, KSKAKE STORM CHASER REPORTS TORNADO ON THE GROUND.
00:30 UTCTORNADO4 Sw RansomNess, KS
00:34 UTCTORNADO3 Wsw RansomNess, KS
00:42 UTCTORNADO6 Nw BrownellTrego, KSTORNADO HEADED NORTH TOWARDS CEDAR BLUFF RESERVOIR
00:45 UTCTSTM WND DMGCedar BluffTrego, KSSTRONG WINDS ROLLED A HORSE TRAILER. TIME ESTIMATED BY RADAR.
00:50 UTCTORNADO8 Sw Cedar BluffTrego, KSTORNADO DAMAGED TREES.
01:00 UTCTORNADOCedar BluffTrego, KS
01:32 UTCTORNADOEllisEllis, KSTWO DAMAGING TORNADOES WERE REPORTED, WITH LOTS OF POWER FLASHES OBSERVED.
01:40 UTCTORNADO4 N Cedar BluffTrego, KSDAMAGED INCLUDED NUMEROUS POWER POLES DOWN, ONE HOUSE COMPLETELY DESTROYED BELONGING TO A FAMILY OF 7 BUT NO ONE INJURED, AN OLD PICK UP TRUCK WAS BLOWN IN A DITCH, THREE SEMI TRUCKS WERE TURNED OVER ALONG I-70 - AMBULEN
01:48 UTCHAIL 1.754 Sw ZurichRooks, KS
01:49 UTCTSTM WND GST 9011 Ese Trego CenterTrego, KS
02:00 UTCHAIL 2.755 S ZurichRooks, KS
02:11 UTCTORNADO6 S ZurichRooks, KSOUTBUILDING DESTROYED ON FARM
02:17 UTCTORNADO1 N EllisEllis, KSTORNADOES WERE REPORTED, ONE LARGE AND ONE SMALL. THE LARGER ONE WAS JUST NORTH OF THE I-70 AT THE ELLIS INTERCHANGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 23, 2008

78 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 234:02 PM CDTEF0Gove, KS0.525
May 233:13 PM MDTEF1Laramie, WY2.7100
May 234:20 PM CDTEF0Gove, KS4.5400
May 233:26 PM MDTEF0Platte, WY20.550
May 234:29 PM CDTEF0Finney, KS1.575
May 233:33 PM MDTEF0Weld, CO0.125
May 234:34 PM CDTEF1Gove, KS5.0200$50,000
May 234:35 PM CDTEF2Gove, KS14.01,760$1.8 million
May 235:01 PM CDTEF1Lane, KS8.11,220
May 234:09 PM MDTEF0Laramie, WY2.375
May 235:10 PM CDTEF1Graham, KS14.0400$15,000
May 235:13 PM CDTEF1Lane, KS1.0150$65,000
May 235:15 PM CDTEF0Lane, KS3.275
May 235:22 PM CDTEF0Lane, KS1.750
May 235:24 PM CDTEF0Gray, KS0.7100
May 235:35 PM CDTEF1Lane, KS4.4150
May 235:35 PM CDTEF0Gove, KS5.0100
May 235:45 PM CDTEF0Lane, KS1.350
May 236:10 PM CDTEF4Quinter tornado, KS11.41,3202$2.5 million
May 236:25 PM CDTEF0Hodgeman, KS5.775
May 235:26 PM MDTEF1Goshen, WY24.475$10,000
May 235:33 PM MDTEF0Cheyenne, CO0.525
May 236:37 PM CDTEF0Clark, KS2.1100
May 236:52 PM CDTEF0Ness, KS1.660
May 236:52 PM CDTEF0Sheridan, KS4.0750
May 236:58 PM CDTEF0Ness, KS3.6100
May 236:00 PM MDTEF1Weld, CO0.150
May 237:01 PM CDTEF0Clark, KS2.5100
May 237:05 PM CDTEF0Wichita, KS0.525
May 237:07 PM CDTEF2Ness, KS11.81,410
May 236:10 PM MDTEF0Kimball, NE2.950
May 237:15 PM CDTEF0Sheridan, KS6.1350
May 237:25 PM CDTEF2Ness, KS1.175
May 237:25 PM CDTEF3Clark, KS20.93,170
May 237:42 PM CDTEF1Clark, KS7.1600
May 237:43 PM CDTEF1Clark, KS1.1100
May 237:49 PM CDTEF1Trego, KS8.1900
May 237:58 PM CDTEF2Trego, KS9.01,760
May 238:03 PM CDTEF3Harper, OK5.01,100
May 238:11 PM CDTEF0Kiowa, KS1.275
May 238:17 PM CDTEF2Trego, KS8.2250
May 238:17 PM CDTEF0Kiowa, KS1.2175
May 238:28 PM CDTEF1Ellis, KS2.21501
May 238:34 PM CDTEF0Kiowa, KS0.520
May 238:35 PM CDTEF0Kiowa, KS1.675
May 238:40 PM CDTEF0Ellis, KS5.6150
May 238:44 PM CDTEF1Trego, KS5.5200
May 238:56 PM CDTEF0Kiowa, KS1.050
May 238:58 PM CDTEF0Harper, OK to KS9.1125$10,000
May 238:59 PM CDTEF3Comanche, OK to KS11.0980$20,000
May 239:07 PM CDTEF1Trego, KS6.4300
May 239:08 PM CDTEF1Ellis, KS4.3450$60,000
May 239:08 PM CDTEF0Kiowa, KS6.4125
May 239:16 PM CDTEF0Ellis, KS0.850
May 239:16 PM CDTEF3Edwards, KS18.21,9351
May 239:22 PM CDTEF0Barber, KS4.6150
May 239:26 PM CDTEF0Clark, KS4.5100
May 239:26 PM CDTEF1Ford, KS6.1150$145,000
May 239:30 PM CDTEF1Comanche, KS6.0300
May 239:41 PM CDTEF0Barber, KS4.0100

All 79 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.